Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 38, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Aug 31, 2003, 6:47 PM EDT for Fayette County, Kentucky. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2003, 6:47 PM EDT (22:47 UTC)
- Expired
- Aug 31, 2003, 8:15 PM EDT
- In force
- 88 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Fayette County, KY
The radar
The Jackson,KY radar (KJKL), 115 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLMK 312247 FFWLMK KYC067-010015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 647 PM EDT SUN AUG 31 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... FAYETTE COUNTY IN EAST CENTRAL KENTUCKY THIS INCLUDES THE CITY OF LEXINGTON * UNTIL 815 PM EDT * AT 647 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER LEXINGTON...MOVING EAST AT 20 MPH. EXCESSIVE RAINFALL FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...ROADWAYS...UNDERPASSES AND LOW LYING AREAS. REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3806 8464 3788 8443 3804 8430 3817 8445 $$ JB
2 follow-up statements
000 WGUS73 KLMK 312325 FFSLMK KYC067-010015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 721 PM EDT SUN AUG 31 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM EDT FOR FAYETTE COUNTY IN EAST CENTRAL KENTUCKY... AT 700 PM EDT...LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL CARS WERE STRANDED IN HIGH WATER ON RICHMOND AND NICKOLAUSVILLE ROADS SOUTH OF LEXINGTON. DOPPLER RADAR ESTIMATED THAT 4 TO 6 INCHES OF RAIN FELL WITHIN 2 HOURS EARLIER THIS EVENING SOUTH OF LEXINGTON. EXPECT ADDITIONAL ROAD CLOSURES THIS EVENING. EXCESSIVE RAINFALL FROM THIS STORM BROUGHT FLASH FLOODING TO SMALL CREEKS AND STREAMS...ROADWAYS...UNDERPASSES AND LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ JSD
000 WGUS73 KLMK 010011 FFSLMK KYC067-010030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 810 PM EDT SUN AUG 31 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 815 PM EDT FOR FAYETTE COUNTY IN EAST CENTRAL KENTUCKY WILL BE ALLOWED TO EXPIRE... FAYETTE COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORTED THE FLASH FLOODING PROBLEMS HAD ENDED IN THE LEXINGTON METRO AREA. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. $$ JB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 6:39 PM EDT, 8 minutes earlier.
Area forecast discussion, Aug 31, 6:39 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE LOUISVILLE KY 639 PM EDT SUN AUG 31 2003 UPDATED ZONES TO ADD FLOOD WATCH FOR THE KENTUCKY COUNTIES. TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR A FEW SOUTHERN INDIANA COUNTIES. ...PREVIOUS AFD... .SHORT TERM... A WARM FRONT WAS LOCATED FROM NORTH OF EVV TO SDF AND JUST SOUTH OF LEX AT 18Z. S/W ENERGY MOVING ACROSS CENTRAL INDIANA WAS RESPONSIBLE FOR THE SHOWERS ACROSS THE NORTH PORTION OF OUR COUNTY FORECAST AREA AND SOUTHERN INDIANA FOR MUCH OF THE MORNING AND EARLY AFTERNOON. SCATTERED THUNDERSTORMS DEVELOPED THIS AFTERNOON ACROSS THE SOUTHWEST PORTION OF THE CFA IN THE UNSTABLE AIRMASS SOUTH OF THE WARM FRONT. INTERESTING FORECAST FOR THE NEXT FEW DAYS ACROSS THE OHIO VALLEY. THE MODELS ARE IN GOOD AGREEMENT ON SHIFTING THE WARM FRONT NORTH INTO CENTRAL ILLINOIS AND INDIANA FROM A SURFACE LOW OVER MISSOURI. MOISTURE FROM T.D. GRACE WILL STREAM NORTH INTO OKLAHOMA, KANSAS, AND MISSOURI TONIGHT AND MONDAY AND WORK ITS WAY EAST ALONG THE WARM FRONT. CURRENT INDICATIONS ARE THAT THE BULK OF THIS MOISTURE WILL REMAIN NORTH AND WEST OF OUR CFA. THE SURFACE LOW WILL SHIFT EAST TO OHIO BY TUESDAY MORNING. DURING THIS TRANSITION, WIND FIELDS WILL INCREASE ACROSS THE LOWER OHIO VALLEY MONDAY AFTERNOON. WE EXPECT THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON WITH THE POTENTIAL FOR WIND DAMAGE. FOR THIS REASON THE SPC AS PUT MUCH OF THE CFA IN A SLIGHT RISK FOR SEVERE WEATHER MONDAY. A TRAILING COLD FRONT WILL CROSS KENTUCKY TUESDAY BUT WILL LINGER ACROSS THE LOWER OHIO AND TENNESSEE VALLEY INTO WEDNESDAY. .EXTENDED DISCUSSION (WEDNESDAY NIGHT THROUGH SUNDAY)... BEGINNING OF THE PERIOD STILL CONTAINS MUCH UNCERTAINTY TO WHEN THE OLD FRONTAL BOUNDARY KICKS OFF TO THE EAST. 12Z GFS INDICATES REINFORCING SHORTWAVE TROUGH RIDES OVER STALLED BOUNDARY ON THURSDAY AND GENERATES ANOTHER SFC WAVE AND ADDITIONAL PRECIP. OLD EUROPEAN INDICATES UPPER TROUGH WILL STILL BE OVER THE OH VALLEY BY NEXT SATURDAY. FOR NOW WILL CONTINUE A DRY FORECAST ON THURSDAY DUE TO THE UNCERTAINTY. WILL INCREASE SKY CONDITION TO PARTLY CLOUDY THROUGH THE PERIOD AND TEMPS A NUDGE BELOW CLIMATOLOGY...AROUND 60 FOR LOWS AND AROUND 80 FOR HIGHS. .LMK...FFA FOR THE KENTUCKY COUNTIES IN CENTRAL KENTUCKY UNTIL 8 AM EDT. JA/JB
Hazardous weather outlook, Aug 31, 11:00 AM EDT, 7 hours 47 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1100 AM EDT SUN AUG 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FRONTAL BOUNDARY ACROSS CENTRAL KENTUCKY WILL GRADUALLY LIFT NORTH THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND SOUTH OF THE FRONT. ABUNDANT MOISTURE ALREADY IN PLACE SUGGESTS THAT SOME OF THE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN...WITH LOCAL FLASH FLOODING A POSSIBILITY. GUSTY WINDS AND LIGHTNING WILL ALSO OCCUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WARM AND VERY HUMID CONDITIONS WILL HELP PROMOTE MORE THUNDERSTORMS ON LABOR DAY. ROBUST WIND FIELDS...ON MONDAY AFTERNOON AND MONDAY NIGHT...MAY ALLOW A FEW STORMS TO REACH SEVERE LIMITS WITH DAMAGING WINDS POSSIBLE. MEANWHILE...A HEAVY RAIN THREAT WILL ALSO PERSIST MONDAY. A COLD FRONT WILL GRADUALLY EDGE ITS WAY THROUGH OUR REGION EITHER LATE MONDAY NIGHT OR TUESDAY...WITH A CHANCE OF MORE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS FOR HEAVY RAIN ARE ENCOURAGED THIS AFTERNOON AND TONIGHT. JA
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:11 PM EDT | Flash Flood Warning | LMK | Bourbon, Nicholas | 94 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.